Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS SJT · 13 events in 13 counties and zones

The drought ranges from extreme to exceptional mainly north of Interstate 20. This region has experienced the brunt of the drought since February 2011.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought ranges from extreme to exceptional mainly north of Interstate 20. This region has experienced the brunt of the drought since February 2011. The drought continues to expand over portions of the Northern Edwards Plateau and the adjacent Northwest Hill Country. The Governor of the State of Texas, Rick Perry, issued an Emergency Disaster Proclamation on July 5, 2011, certifying that exceptional drought conditions posed a threat of imminent disaster in specified counties in Texas. He extended the proclamation on January 25, 2013, for the following 18 counties of West Central Texas: Brown, Callahan, Coke, Crockett, Haskell, Jones, Kimble, Mason, McCulloch, Menard, Nolan, San Saba, Schleicher, Shackelford, Sterling, Sutton, Taylor, and Throckmorton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 31, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 PM CST MON DEC 31 2012

.AVIATION...
/00Z UPDATE/

MVFR CEILINGS CAN BE EXPECTED OVER KABI FOR THE NEXT FEW
HOURS...OTHERWISE...VFR CONDITIONS WILL CONTINUE OVER ALL
TERMINALS THROUGH THE NEXT 24 HOURS. A SLOW MOVING COLD FRONT WILL
PUSH THROUGH WEST CENTRAL TEXAS THROUGH THE PERIOD...NO
APPRECIABLE NORTHERLY WIND SPEEDS WILL BE ASSOCIATED WITH THE
PASSAGE OF THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  33  42  23  47 /   5   5  10   0   0
SAN ANGELO 	 64  37  49  24  48 /   5   5   5   0   5
JUNCTION 	 65  39  54  28  51 /  10   5   5   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, Dec 31, 2:42 PM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
242 PM CST MON DEC 31 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
242 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Haskell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County in the exceptional drought category.

Drought, Jones

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the north half of Jones County into the exceptional drought category, while the south half of the county was placed into the extreme drought category.

Drought, Throckmorton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Throckmorton County into the extreme drought category.

Drought, Shackelford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Shackelford County into the extreme drought category.

Drought, Sutton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Sutton County into the extreme drought category.

Drought, Nolan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Nolan County into the severe drought category.

Drought, Taylor

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Taylor County into the severe drought category.

Drought, Callahan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Callahan County into the severe drought category.

Drought, Sterling

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Sterling County into the severe drought category.

Drought, San Saba

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of San Saba County into the severe drought category.

Drought, Schleicher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Schleicher County into the severe drought category.

Drought, Kimble

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed all of Kimble County into the severe drought category.

Drought, Fisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northeast corner of Fisher County in the exceptional drought category, while the remaining part of the county was in the extreme drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431696, 431866, 431867, 431868, 431869, 431870, 431871, 431872, 431873, 431874, 431875, 431877, 436535.